Topical Steroid Addiction & Withdrawal: My Life-Affirming Struggles.
Skin Problems as a Child
Re-Emergence of Eczema-like Symptoms as an Adult
If you read the pharmaceutical insert, there is a general warning not to use topical steroids long term unless directed by your physician. This is a slick way to pass the responsibility on to the doctor. I had two doctors tell me that topical steroids are not absorbed into the skin! It took me two minutes on PubMed to find research that proves otherwise. Do they really believe this or is this what they are taught to say when questioned about absorption? Several times throughout my three year battle, I was scolded for not using the prescribed steroid continuously.
First Prescription of Steroids
Abscesses, Skin Infections and Allergy to Antibiotics
To summarize this period of time (2016 – 2018), I was prescribed courses of antibiotics for skin infections. I made visits to the emergency room, once for an abscess with cellulitis on my back, once for an allergic reaction to the antibiotic Bactrim. I was seen by a dermatologist for the abscess and he wanted to inject it with Kenalog. I made the choice to research this drug first and discovered Kenalog was a steroid. I was seen by an allergist and tested for a hand full of food allergies and latex allergy, all negative. Instead, I was having an allergic reaction to Bactrim (shown in the picture). When I showed up at the ER a few days later, red from head to toe, the PA immediately recognized the allergy that the Allergist had missed.
During this same time, I was itching with hives up my arms and down my legs for over a week. I was in touch with my MD at the time, texting pictures and was told “that’s a hivey rash” and “Prednisone when you’re ready”. I previously refused Prednisone because I had an adverse reaction to it several years ago when I had taken it for poison ivy, yet it was being pushed upon me as my only option. I stood my ground. So, I am thankful for the times I narrowly avoided more steroids.
Skin Deterioration from Steroid Use
Steroids were causing my skin to become worse. My doctor was treating it as if it was atopic dermatitis/eczema, when in reality it was steroid induced eczema. The “cure” was the cause. A year ago, in the Fall of 2018, my hands were so inflamed that I decided I could no longer struggle through my job as a dental hygienist. I was allowed 5 weeks off of work to see if my hands would heal, believing my issue was related to my work, in particular the gloves I was wearing. During this time I experienced almost complete healing.
By this time, I had mostly eliminated the use of topical steroids. I remember my MD saying he would prescribe a higher potency of the steroid ointment and if my symptoms started to come back, I needed to “hit it hard”. I was able to go back to work and then slowly the irritation began
to return and I began using the stronger steroid ointment. By February of 2019, I came to the realization that once again, I was addicted to it. Somewhere along the way, after trying every oil, creme, and moisturizer marketed for eczema, I noticed my skin was better when I did not use anything.
By March of 2019, I was desperate. I now know my skin was being damaged by the topical steroids I was using. Unfortunately, most of the medical community denies the possibility. Although the symptoms I was experiencing are listed as side effects, doctors ignore the connection or brush it off as rare.
Discovery of Topical Steroid Withdrawal
My heart breaks for those who endure full body flares and the little children who are unable to understand the suffering they are experiencing. It was reassuring to me when others would post pictures on a Facebook Support Group page that looked identical to my own skin. Other members had different experiences with certain products or diets.
I again tried various supplements and tried various detox protocols. Members on the facebook group shared their own frustrating experiences with Doctors and Dermatologists, and the majority were left feeling frustrated and mistreated. As an example, you can read my own post on a very disheartening encounter with a dermatologist on June 28 2019: an outbreak of hives or a rash on my body meant I went to a head dermatologist. She treated me so badly and with such arrogance that I cried all the way home.
"I can't do this anymore!" - Intense Burning Skin
I tried an over-the-counter fungal wash and lotion. I tried a soak that contained mustard seed. This seemed to help relieve the acidic burn I would experience by the end of the day. Later, I tried diluted ACV, soaking my arms and hands in it every evening. These things brought me temporary relief and my skin was better than it was in July, but I just could not get past a certain point in my healing. The skin on my hands would tear, the cracks feeling like shards of glass in my skin and the joints in my hands were swollen. The itch was intense, driving me crazy. At times I would rub the skin raw. The true itch was down deep and could only be relieved with extremely hot water. I couldn’t believe I had the strength or ability to endure this nightmare I was living in. I remember back in July, during the worst of it, breaking down and crying, “I can’t do this anymore!”
The JooMo Skin Recovery Plan...
On evening I was watching the news, and heard the words ‘skincare’ and ‘research’. I had chills run through my body realising this was the missing link to my healing. The JooMo Twins had researched and developed a skin wash for long term skin health in my local area. After receiving a personal email response, I met with Kit who was visiting his twin, Sam, in the US.
At this time, I had been using their product, JooMo, for 2 weeks, and I’d noticed an immediate difference in my skin. It was different from any other product I’d tried. The burning, itching, tightness and cracking almost completely disappeared within the first two weeks.
VIDEO: The JooMo Twins on ABC News
Getting my life back...
I said this to them when I met them: “I want you to know how thankful I am that I have my life back and I want that for others too! We have all been disappointed so many times so of course people are skeptical. I think I’m on this for life! I’ve been so fortunate to meet with you guys and experience skin health.”